Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 71, NWS Springfield, MO

May 26, 2024Dent County, Shannon County, Missouri

NWS Springfield, MO issued this tornado warning at May 26, 2024, 5:48 PM CDT for Dent County, Shannon County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2024, 5:48 PM CDT (22:48 UTC)
Expired
May 26, 2024, 6:15 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 4:01 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted.

499 
WFUS53 KSGF 262248
TORSGF
MOC065-203-262315-
/O.NEW.KSGF.TO.W.0071.240526T2248Z-240526T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
548 PM CDT Sun May 26 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northeastern Shannon County in south central Missouri...
  Southeastern Dent County in south central Missouri...

* Until 615 PM CDT.

* At 548 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles southwest of Bunker, or 21 miles southeast of
  Salem, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Echo Bluff State Park, Current River State Park, Ozark National
  Scenic Riverways, Bunker, and Midridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3729 9116 3730 9147 3738 9148 3750 9125
      3750 9122 3742 9121 3741 9117 3732 9118
      3731 9116
TIME...MOT...LOC 2248Z 259DEG 30KT 3736 9138 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Perez

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 26, 3:34 PM CDT, 2 hours 14 minutes earlier. Its key messages:

  • Severe thunderstorms are likely this afternoon/evening with large hail up to tennis balls, damaging winds up to 80 mph, and a few tornadoes possible. Chance of strong tornadoes along and east of HWY 63.
  • Flood Watch in effect until 1 AM for most of the area.
  • Expect a bit calmer week with temperatures near seasonal norms.
Area forecast discussion, May 26, 3:34 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
334 PM CDT Sun May 26 2024

.KEY MESSAGES...

- Severe thunderstorms are likely this afternoon/evening with
  large hail up to tennis balls, damaging winds up to 80 mph,
  and a few tornadoes possible. Chance of strong tornadoes along
  and east of HWY 63.

- Flood Watch in effect until 1 AM for most of the area.

- Expect a bit calmer week with temperatures near seasonal
  norms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 326 PM CDT Sun May 26 2024

SPC has upgraded areas east of HWY 65 to a Moderate Risk for
today. Latest surface analysis shows a warm front draped over SW MO
following a boundary from JLN to BBG. Probability of lightning over
a band of showers just north of the front from Butler to Jefferson
City has started to increase. Storm initialization is expected
to start over central MO and will continue to spread southward.
Rapid destabilization is occurring for areas east of HWY 65.
Dewpoints are in the mid 70s with agitated cumulus taking over
most of the area. Our 19z special balloon sounding is showing
40-55 knots of deep layer shear, mid-level lapse rates of 8
degrees/km with 3000 J/kg of MLCAPE and 4300 J/kg of MUCAPE with
a weak cap.

With a primed atmosphere in place this afternoon, supercells will be
favorable over the next few hours especially as the cold front over
central OK continues to push east. All modes of severe weather are
possible with golf ball to tennis ball sized hail and 60-70 mph wind
gusts with these storms. A few tornadoes are possible especially for
southeastern MO for areas east of HWY 63. Any supercells that
get going in that area could produce a strong tornado or two
(EF2+). Storms have already begun to pop up in NE OK and central
MO. Convection is expected to continue through the afternoon
into the evening hours. Storms should be out of the area by
10pm-12am.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 326 PM CDT Sun May 26 2024

On Monday expect a break in active weather with highs in the 80s,
another strong upper level wave will drop southeast over the upper
Mississippi valley region and into the Great Lakes region Tuesday
into Tuesday night. This will keep us in a northwest flow pattern
into the middle of the week with surface high pressure being
reinforced over the region. Dry and slightly cooler temperatures are
expected during this period.

High pressure will shift eastward during the end of the week and
will allow moisture to start creeping back into the area over the
western CWA with precipitation chances increasing over the area from
late in the week into the upcoming weekend(20-50%).

Temperatures in the later part of the long term will be near
seasonal norms.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1234 PM CDT Sun May 26 2024

VFR for the next couple of hours before thunderstorms start to
initiate this afternoon into the early evening hours. Have
included TEMPO groups for SGF and BBG as storms are expected
mostly east of I-49. Storms are expected to push east out of the
area before midnight. Then, VFR ceilings return.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 1 AM CDT Monday for MOZ055>058-067>071-
     078>083-089>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, May 26, 3:57 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
357 PM CDT Sun May 26 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
357 PM CDT Sun May 26 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Significant hail risk.
  Significant thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Severe storms will continue to push across the eastern Ozarks
this afternoon/evening with the risk of tornadoes, damaging wind
gusts up to 80 mph and up to baseball size hail. In addition,
heavy rain may produce some areas of flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms will be possible late in the week into
next weekend.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later today or tonight across
the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Soria

In the hours before

Local storm report, May 26, 4:53 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
453 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     Hail             3 NE Polk               37.76N 93.27W
05/26/2024  E1.00 Inch       Polk               MO   Amateur Radio

&&

MB
Local storm report, May 26, 4:54 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
454 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             3 N Lebanon             37.72N 92.67W
05/26/2024  E3.00 Inch       Laclede            MO   Emergency Mngr

&&

MB
Local storm report, May 26, 5:11 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
511 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     Tornado          1 N Bradleyville        36.79N 92.91W
05/26/2024                   Taney              MO   NWS Storm Survey

            Early Sunday morning, an EF0 tornado crossed
            Highway 125 1 mile north of Bradleyville,
            downing tree branches, then uprooting trees
            east of the Highway. Swirl marks were
            evident as the tornado tracked across an
            open field then damaged trees into a hill to
            the northwest before dissipating.

&&

SR
Local storm report, May 26, 5:28 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
528 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             2 SW Graff              37.30N 92.31W
05/26/2024  E2.75 Inch       Wright             MO   Public

            Report from mPING: Baseball (2.75 in.).

&&

MB
Local storm report, May 26, 5:29 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
529 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Hail             3 SW Waynesville        37.81N 92.24W
05/26/2024  E1.00 Inch       Pulaski            MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MB
Local storm report, May 26, 5:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
535 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     Hail             4 NNW Willow Springs    37.04N 92.01W
05/26/2024  E1.75 Inch       Howell             MO   Emergency Mngr

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarton, Jasper19 min
May 25, 11:18 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon42 min
May 25, 11:37 PM CDTTornado WarningSGFCedar, Dade23 min
May 25, 11:44 PM CDTSevere Thunderstorm WarningSGFBenton46 min
May 25, 11:55 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Polk65 min
May 25, 11:55 PM CDTTornado WarningSGFBenton23 min
May 26, 12:15 AM CDTSevere Thunderstorm WarningSGFBenton, Morgan45 min
May 26, 12:31 AM CDTTornado WarningSGFPolk44 min
May 26, 12:54 AM CDTTornado WarningSGFDallas, Polk16 min
May 26, 1:15 AM CDTFlash Flood WarningSGFJasper, Newton3 hr
May 26, 1:41 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald49 min
May 26, 2:36 AM CDTSevere Thunderstorm Warning Destructive damage threatSGFMcDonald, Newton54 min
May 26, 3:00 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 26, 3:01 AM CDTSevere Thunderstorm WarningSGFChristian, Stone44 min
May 26, 3:10 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Jasper, Lawrence, Vernon65 min
May 26, 3:18 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Lawrence, McDonald, Newton42 min
May 26, 3:29 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney46 min
May 26, 3:31 AM CDTSevere Thunderstorm WarningSGFWebster, Wright44 min
May 26, 3:32 AM CDTTornado WarningSGFDouglas, Taney28 min
May 26, 3:36 AM CDTTornado WarningSGFWebster, Wright24 min
May 26, 3:36 AM CDTTornado WarningSGFDade, Lawrence24 min
May 26, 3:44 AM CDTTornado Warning Tornado observedConsiderable damage threatSGFWright31 min
May 26, 3:49 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Christian, Lawrence, Stone, Taney41 min
May 26, 3:51 AM CDTTornado WarningSGFOzark, Taney24 min
May 26, 4:03 AM CDTSevere Thunderstorm WarningSGFDouglas57 min
May 26, 4:04 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Dallas, Greene, Hickory, Laclede and 2 more41 min
May 26, 4:05 AM CDTFlash Flood WarningSGFDade, Polk6 hr
May 26, 4:07 AM CDTTornado WarningSGFOzark38 min
May 26, 4:09 AM CDTTornado WarningSGFWright25 min
May 26, 4:11 AM CDTTornado WarningSGFDallas12 min
May 26, 4:24 AM CDTTornado Warning Tornado observedConsiderable damage threatSGFDouglas37 min
May 26, 4:26 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFChristian, Douglas, Ozark, Taney49 min
May 26, 4:44 AM CDTFlash Flood WarningSGFDallas, Laclede6 hr
May 26, 4:47 AM CDTTornado WarningSGFHowell17 min
May 26, 4:57 AM CDTSevere Thunderstorm WarningSGFTexas48 min
May 26, 5:09 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFDouglas, Howell, Oregon, Ozark66 min
May 26, 5:19 AM CDTSevere Thunderstorm WarningSGFShannon41 min
May 26, 5:22 AM CDTTornado WarningSGFShannon17 min
May 26, 5:31 AM CDTTornado WarningSGFOregon44 min
May 26, 6:10 AM CDTSevere Thunderstorm WarningSGFOregon13 min
May 26, 6:11 AM CDTAreal Flood WarningSGFBarry6 hr
May 26, 6:13 AM CDTAreal Flood AdvisorySGFShannon, Texas6 hr
May 26, 7:12 AM CDTAreal Flood WarningSGFBarry5 hr
May 26, 8:25 AM CDTSpecial Weather StatementSGFShannon35 min
May 26, 8:29 AM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 26, 8:56 AM CDTAreal Flood WarningSGFMcDonald, Newton11 hr
May 26, 10:18 AM CDTAreal Flood WarningSGFDade, Dallas, Polk10 hr
May 26, 10:59 AM CDTRiver Flood WarningSGFShannon33 hr
May 26, 11:38 AM CDTRiver Flood WarningSGFCedar30 hr
May 26, 12:04 PM CDTAreal Flood WarningSGFBarry8 hr
May 26, 3:22 PM CDTSevere Thunderstorm WarningSGFBenton38 min
May 26, 3:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
May 26, 3:34 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan41 min
May 26, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDade, Greene, Polk39 min
May 26, 3:48 PM CDTSevere Thunderstorm WarningSGFGreene, Webster57 min
May 26, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Miller, Morgan54 min
May 26, 3:58 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Hickory62 min
May 26, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede60 min
May 26, 4:01 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFSt. Clair59 min
May 26, 4:06 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFVernon24 min
May 26, 4:07 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDallas, Greene, Polk38 min
May 26, 4:09 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Maries, Miller, Morgan66 min
May 26, 4:14 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, McDonald61 min
May 26, 4:23 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Hickory, Laclede67 min
May 26, 4:25 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFWright50 min
May 26, 4:29 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton20 min
May 26, 4:32 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Maries, Miller, Phelps, Pulaski43 min
May 26, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Hickory, Polk, St. Clair56 min
May 26, 4:41 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCedar, Dallas, Hickory, Polk64 min
May 26, 4:43 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFLaclede, Phelps, Pulaski62 min
May 26, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Dallas, Hickory35 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas49 min
May 26, 5:06 PM CDTTornado WarningSGFTexas, Wright39 min
May 26, 5:08 PM CDTFlash Flood WarningSGFBarry, McDonald6 hr
May 26, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBarry, Stone66 min
May 26, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Laclede, Maries, Miller, Phelps, Pulaski66 min
May 26, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFShannon, Texas43 min
May 26, 5:20 PM CDTTornado WarningSGFDent, Phelps, Pulaski40 min
May 26, 5:21 PM CDTFlash Flood WarningSGFCamden, Dallas, Hickory, Laclede, Polk, Pulaski and 1 more6 hr
May 26, 5:23 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede, Polk, Pulaski52 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.